Alert archive / Colorado / Flash Flood Warnings in 2019

Flash Flood Warning 4, NWS Denver/Boulder, CO

June 17, 2019Arapahoe County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jun 17, 2019, 4:31 PM MDT for Arapahoe County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2019, 4:31 PM MDT (22:31 UTC)
Expired
Jun 17, 2019, 5:14 PM MDT
In force
43 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Arapahoe County, CO

The radar

The Denver radar (KFTG), 25 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.5 hours before the alert went out and 389 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2019-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2019-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

105 
WGUS55 KBOU 172231
FFWBOU
COC005-180130-
/O.NEW.KBOU.FF.W.0004.190617T2231Z-190618T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
431 PM MDT Mon Jun 17 2019

The National Weather Service in Denver Colorado has issued a

* Flash Flood Warning for...
  Southwestern Arapahoe County in northeastern Colorado...

* Until 730 PM MDT.

* At 428 PM MDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. This 
  storm has a history of producing 1.5 to 2 inches of rain in a 
  half hour. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Southwestern Aurora, eastern Centennial and Arapahoe Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3957 10471 3957 10485 3968 10478 3967 10463

$$
TH
1 follow-up statement
708 
WGUS75 KBOU 172314
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
514 PM MDT Mon Jun 17 2019

COC005-172323-
/O.CAN.KBOU.FF.W.0004.000000T0000Z-190618T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Arapahoe CO-
514 PM MDT Mon Jun 17 2019

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN ARAPAHOE COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat.

LAT...LON 3957 10471 3957 10485 3968 10478 3967 10463

$$

TH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 2:34 PM MDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 17, 2:34 PM MDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
234 PM MDT Mon Jun 17 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 230 PM MDT Mon Jun 17 2019

Afternoon convection is underway across the mountains
and foothills with heavy rain and small hail the main threats. So
far, storms have been producing about a half inch per hour or less
rainfall rates. PW values ranging from 3/4 to an inch over the
plains. Initially the Front Range urban corridor and adjacent areas
are a bit more stable with ACARS soundings over Denver still showing
weak stable layer near 700mb due to more cloud cover from this
morning. With time, storms expected to push east over the plains
and still looking at strong to severe storms further east of the
urban corridor with better surface heating. CAPE values still
expected to push 2000 J/kg but mid level flow only 15-25kt. With
several weak impulses aloft expect another round of storms through
the evening so will carry chance pops through at least midnight.

For Tuesday, expect another cool and showery day with another round
of showers and thunderstorms in the afternoon. Precipitable water
values will remain high on Tuesday, generally around one inch so
main threat will be heavy rain. Instability is a bit weaker on
Tuesday, generally under 1000 J/kg along with weak shear profile,
so severe weather threat will be lower. Temperatures will remain
in the upper 60s and lower 70s across lower elevations. Will keep
the likely PoPs going through Tuesday given the high moisture
levels.

.LONG TERM...(Tuesday night through Monday)
Issued at 230 PM MDT Mon Jun 17 2019

A shortwave trough axis will push across the area Tuesday night to
usher in drier air in northwesterly flow aloft. This will bring
gusty downslope winds to the foothills and nearby urban corridor,
keeping temperatures moderated.

A shortwave upper ridge will bring warmer and drier weather to
the area ahead of the next system dropping into the Pacific
Northwest. PWATs will be about one to two tenths drier compared to
the last two days, with values in the 0.5 inch range over the
mountains, 0.75 inch over the urban corridor and up around an inch
over the far northeastern corner of the state. Showers and weak
storms will be isolated to scattered in coverage, with gusty winds
and small hail the main impacts. Minimum temperatures will be
relatively warm overnight with a continued surface trough to the
lee of the mountains.

An upper low will travel east along the US/Canadian border
extending a trough into the Great Basin Thursday and Friday. Flow
aloft will turn flow more westerly Thursday before more
southwesterly Thursday night into Friday as a jet pushes down
across the northern Rockies. After the warm night, Thursdays
temperatures will likely be the warmest, with readings in the low
80s over the plains, and in the upper 50s to lower 70s over the
high country. Lift from the jet and low level moisture moving
north from the southern Great Plains into the surface lee low will
bring a higher chance for thunderstorms, especially near the
northern border. High values of shear will allow some of these
storms to have the chance to become severe each afternoon and
evening. Friday night, a cold front will drop south across the
area.

The upper trough will slowly transition across the forecast area
this weekend with cooler temperatures and daily showers and
thunderstorms, keeping our area green well into the month of June.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 230 PM MDT Mon Jun 17 2019

Expect first round of showers and storms to move across the
terminals between 21-23z with heavy rain, small hail and gusty
winds. Could see ILS approaches with the stronger storms. With
multiple disturbances may see another round of storms this
evening. Expect a repeat performance of stratus and patchy fog
later tonight as additional pushes back west from the evening
convection. More storms expected on Tuesday afternoon with rather
deep moisture in place but stability will be more marginal.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Entrekin
LONG TERM...Kriederman
AVIATION...Entrekin
Hazardous weather outlook, Jun 17, 10:42 AM MDT, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1042 AM MDT Mon Jun 17 2019

COZ030>051-181645-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1042 AM MDT Mon Jun 17 2019

...Severe thunderstorms possible over the Northeast plains of
Colorado this afternoon and evening...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms will develop over the mountains and
foothills around the noon hour, and then spread eastward across
the Interstate 25 corridor and adjacent areas between 1 and 3 pm.
Storms will then move across the rest of the northeast plains
through late afternoon and evening.

There will be a slight risk of severe thunderstorms over the
northeast plains this afternoon and evening. Large hail up to 2
inches, heavy rain and damaging wind in excess of 60 mph will be
the main threats. The greatest severe threat will be along and
east of a line from around Greeley to Byers to Monument. Locally
heavy rainfall could produce urban and small stream flooding as
well.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Tuesday will be another convective day but with weaker
thunderstorms expected due to cooler temperatures. The storms will
have the potential to produce gusty winds, small hail, but more
are expected to produce heavy rainfall. The threat of flooding
looks lower however due to weaker storms.

Wednesday will be warmer and drier, with Thursday and Friday
seeing a return to more convection especially near the northern
state border. For this weekend, a continued pattern of diurnal
thunderstorms each day will occur with temperatures below normal
under the influence of an upper trough pushing into the region.
There will be a risk of severe storms as the jet ahead of the
trough spreads over the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 1 pm this afternoon across
the northeast plains of Colorado, especially east of the
Interstate 25 corridor.

In the hours before

Local storm report, Jun 17, 3:09 PM MDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
309 PM MDT MON JUN 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     TSTM WND GST     1 NE BOULDER            40.04N 105.23W
06/17/2019  M62 MPH          BOULDER            CO   ASOS

            REPORTED AT KBDU ASOS.

&&

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:40 PM MDTSpecial Weather StatementBOUBroomfield50 min
Jun 16, 8:50 PM MDTSevere Thunderstorm WarningBOUWeld40 min
Jun 17, 2:37 PM MDTAreal Flood AdvisoryBOUBoulder83 min
Jun 17, 3:06 PM MDTAreal Flood AdvisoryBOUBoulder, Jefferson49 min
Jun 17, 3:19 PM MDTAreal Flood AdvisoryBOUWeld86 min
Jun 17, 3:32 PM MDTAreal Flood AdvisoryBOUDouglas88 min
Jun 17, 3:59 PM MDTSevere Thunderstorm WarningBOUWashington46 min
Jun 17, 4:00 PM MDTSevere Thunderstorm WarningBOUWashington45 min
Jun 17, 4:11 PM MDTFlash Flood WarningBOUWashington3 hr
Jun 17, 4:12 PM MDTSevere Thunderstorm WarningBOULincoln48 min
Jun 17, 4:17 PM MDTSevere Thunderstorm WarningBOUWeld28 min
Jun 17, 4:42 PM MDTAreal Flood AdvisoryBOULincoln93 min
Jun 17, 4:45 PM MDTSevere Thunderstorm WarningBOUWashington45 min
Jun 17, 4:53 PM MDTSevere Thunderstorm WarningBOULincoln40 min
Jun 17, 4:54 PM MDTAreal Flood AdvisoryBOUWeld96 min
Jun 17, 5:28 PM MDTAreal Flood AdvisoryBOULincoln, Washington92 min
Jun 17, 5:28 PM MDTAreal Flood AdvisoryBOULincoln, Washington92 min
Jun 17, 5:59 PM MDTAreal Flood AdvisoryBOUAdams, Morgan, Washington2 hr

Nearby

Flash Flood Warnings in Colorado, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.